Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 45, NWS Bismarck, ND

June 18, 2009Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 18, 2009, 4:58 PM CDT for Ward County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2009, 4:58 PM CDT (21:58 UTC)
Expired
Jun 18, 2009, 6:00 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Ward County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1167 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:20 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 18, 3:20 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT THU JUN 18 2009

.SYNOPSIS...
ONGOING SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN UPPER TROUGH
AND COLD FRONT OVER THE REGION WILL MOVE EAST TONIGHT AS THE RIDGE
TO THE WEST DRIES US OUT FRIDAY AND SATURDAY BEFORE THE NEXT ROUND
OF SHOWERS AND THUNDERSTORMS OCCUR SATURDAY NIGHT THROUGH EARLY NEXT
WEEK AS SOUTHWESTERLY FLOW ALOFT RETURNS.

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...

SHOWERS AND THUNDERSTORMS ONCE AGAIN PLAGUING THE SOUTH CENRAL PART
OF THE STATE WITH HEAVY RAIN AMOUNTS. MORE SHOWERS AND THUNDERSTORMS
DEVELOPING WEST OF A DICKINSON TO MINOT LINE AHEAD OF A COLD FRONT
COULD BECOME LOCALLY SEVERE WITH HIGH WINDS AND HAIL BEING THE MAIN
THREAT ALONG WITH THE HEAVY RAIN AMOUNTS. SPC HAS THE EASTERN TWO
THIRDS OF THE STATE UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS.
RAIN SHOULD END BY MIDNIGHT IN THE WEST AND BY SUNRISE IN THE EAST.
UPPER RIDGE TO OUR WEST BUILDS IN FRIDAY WITH CLEARING SKIES DURING
THE DAY AND MILD TEMPERATURES THROUGH SATURDAY.

THE NEXT TROUGH COMING IN FROM THE PACIFIC NORTHWEST WILL PRODUCE A
SOUTHERWESTERLY FLOW ALOFT AND BRING A RETURN CHANCE OF SHOWERS
AND THUNDERSTORMS BEGINNING LATE SATURDAY NIGHT IN THE WEST AND OVER
THE ENTIRE STATE ON SUNDAY.

&&

.LONG TERM...MONDAY THROUGH WEDNESDAY NIGHT...
UNSETTLED PATTERN WILL CONTINUE THROUGH EXTENDED PERIODS WITH SLIGHT
TO CHANCE POPS. MAXIMUM AND MINIMUM TEMPERATURES WILL REMAIN
SEASONABLE.

&&

.AVIATION...
SCATTERED CONVECTION IN ALL TAF SITES WILL BE BIGGEST CONCERN. THE
CONVECTION WILL END FROM WEST TO EAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/KK/HW
Hazardous weather outlook, Jun 18, 5:11 AM CDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
511 AM CDT THU JUN 18 2009

NDZ003>005-011>013-018>023-025-031>037-040>048-050-051-191015-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-DUNN-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
511 AM CDT THU JUN 18 2009 /411 AM MDT THU JUN 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY. SOME STORMS MAY
CONTAIN HEAVY RAIN. SOME STORMS COULD BECOME SEVERE THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS CONTINUES ON FRIDAY. AFTER A BREAK
FROM ACTIVITY FRIDAY NIGHT AND SATURDAY...THE CHANCE OF
THUNDERSTORMS IS FROM SATURDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NDZ001-002-009-010-017-191015-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-
511 AM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS CONTINUES ON FRIDAY. AFTER A BREAK
FROM ACTIVITY FRIDAY NIGHT AND SATURDAY...THE CHANCE OF
THUNDERSTORMS IS FROM SATURDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Jun 18, 1:16 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
116 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND GST     NE EDGELEY              46.36N 98.71W
06/18/2009  E50 MPH          LAMOURE            ND   TRAINED SPOTTER

            45-50 MPH ESTIMATED WIND GUST. SMALL BRANCHES DOWN. PEA
            SIZED HAIL. 0.31 INCHES OF RAIN IN 10 MINUTES.

&&

MAH
Local storm report, Jun 18, 2:53 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
253 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             4 WSW COULEE            48.51N 102.09W
06/18/2009  E0.75 INCH       MOUNTRAIL          ND   TRAINED SPOTTER

            HAIL ENDED AT 2 PM CDT. 1.25 INCHES OF RAIN.

&&

MAH
Local storm report, Jun 18, 4:18 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
418 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     3 SSE MERRICOURT        46.16N 98.74W
06/18/2009  E60 MPH          DICKEY             ND   TRAINED SPOTTER

            ESTIMATED 50-60 MPH WIND GUST WITH PEA SIZED HAIL.

&&

MAH
Local storm report, Jun 18, 4:27 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
427 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     6 E EDGELEY             46.36N 98.59W
06/18/2009  E60 MPH          LAMOURE            ND   TRAINED SPOTTER

            ESTIMATED 60 MPH WIND GUST. HEAVY RAIN. PEA TO PENNY SIZE
            HAIL.

&&

MAH
Local storm report, Jun 18, 4:41 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
441 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FUNNEL CLOUD     5 S OAKES               46.07N 98.09W
06/18/2009                   DICKEY             ND   LAW ENFORCEMENT

&&

MAH
Local storm report, Jun 18, 4:46 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
446 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             SE CARBURY              48.89N 100.54W
06/18/2009  E0.75 INCH       BOTTINEAU          ND   TRAINED SPOTTER

&&

MAH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:13 PM CDTAreal Flood AdvisoryBISDunn3 hr
Jun 18, 12:04 PM CDTAreal Flood AdvisoryBISGrant, Morton, Sioux6 hr
Jun 18, 12:48 PM CDTSevere Thunderstorm WarningBISGrant, Sioux57 min
Jun 18, 1:12 PM CDTSevere Thunderstorm WarningBISLaMoure51 min
Jun 18, 2:25 PM CDTSevere Thunderstorm WarningBISRenville, Ward35 min
Jun 18, 2:59 PM CDTSevere Thunderstorm WarningBISMcIntosh61 min
Jun 18, 3:09 PM CDTTornado WarningBISMcIntosh36 min
Jun 18, 3:41 PM CDTSevere Thunderstorm WarningBISDickey64 min
Jun 18, 3:58 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan62 min
Jun 18, 4:17 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure58 min
Jun 18, 4:48 PM CDTSevere Thunderstorm WarningBISBottineau42 min
Jun 18, 5:56 PM CDTSevere Thunderstorm WarningBISRolette49 min
Jun 18, 6:45 PM CDTSevere Thunderstorm WarningBISBottineau, Rolette51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.